Vitamin B6 is present in numerous foods. So you should be able to get enough of it as long as you are eating a balanced diet. Not everyone can meet their daily ration of this nutrient that is necessary for healthy body function. Supplements aim to bridge this gap. But while supplements are often formulated to boost overall health, they may sometimes have unwelcome, unintended health consequences. Some people have suggested vitamin B6 may cause diarrhea. How does this claim hold up against current research? This article explores the science to find out.
What is Vitamin B6?
Vitamin B6 (or pyridoxine) is a crucial B-complex vitamin with multiple benefits including:
- hemoglobin production and
- neurological function.
It is a water soluble vitamin so the body cannot really store it.
Vitamin B6 is present in many foods such as:
You can get it as a dietary supplement as well in case you are not getting enough of it or if you have a health condition that could be alleviated by higher amounts of the nutrient than is available in the average meal.
Scientific Studies on Vitamin B6 Causing Diarrhea
Available research provides a fairly consistent picture of whether vitamin B6 can be a trigger for diarrhea.
For example, a study published in the Journal of Animal Science in 2019 explored the effect of varying amounts of vitamin B6 supplementation on the diarrhea rate in weaned piglets fed a high protein diet. It found that piglets on the highest dose (7 mg per kg) experienced a decrease in diarrhea rate while lower doses had no effect. As an animal study, this finding may not be automatically replicated in humans.
In 2015, a case report in the European Journal of Clinical Nutrition reported that a middle aged patient with intermittent diarrhea and other symptoms, had unusually high levels of vitamin B6.
Further investigation found they had been on 300 mg vitamin B6 supplementation for more than six months.
All symptoms disappeared once vitamin B6 supplementation was discontinued. However, as this is an individual case, it would not be feasible to extrapolate the conclusion of this one case report to the rest of the population.
In 2021, a clinical trial examining the effect of a combination of vitamin B6 and magnesium on persons with severe stress was published in the PLOS One journal. Diarrhea was the most frequently occurring side effect but even then, this affected under 5% of subjects.
Further, the side effect occurred with significantly higher frequency in the group placed on magnesium only compared to those on vitamin B6 and magnesium. That would mean it would be difficult to conclude vitamin B6 was the cause. On the contrary, it might be that vitamin B6 has a mitigating effect on diarrhea.
Given the research, there is no reliable evidence showing vitamin B6 causes diarrhea. If anything, the studies insinuate it may help reduce it.
Safety Considerations and Recommended Dosage
Vitamin B6 is present in a lot of foods. So you are extremely unlikely to have a problem taking it especially in the quantities it typically occurs in meals. Health experts recommend healthy adults take 1.2 to 1.7 mg of vitamin B6 per day. Pregnant and breastfeeding should take 1.9 mg to 2 mg every day to cater for their elevated nutritional requirements.
The same limit should ordinarily apply to supplements. Usually, the amount per daily serving in each supplement is usually fairly low. However, some supplements will exceed this amount. In this case, that would effectively mean a considerable excess when you factor the individual’s everyday intake of vitamin B6 from food.
But even when that happens, it is not a cause for alarm.
The safety ceiling for vitamin B6 is 100 mg daily - far higher than the recommended daily dosage. In fact, research has found that anything up to 200 mg has no side effects.
300 mg per day is where mild effects such as acne may start to show. However, this is still rare since the body flushes out any excess through urine. Only in doses over 1,000 mg is the risk of side effects like peripheral sensory neuropathy significant especially with long term use.
There is no evidence that vitamin B6 causes diarrhea. On the contrary, studies indicate it can help alleviate it. As always, moderation is key. Extremely high doses of vitamin B6 can cause peripheral neuropathy but it is highly unlikely any health supplement will contain that much of it. If in doubt about whether the supplement or dose is right for you, talk to a healthcare professional.